Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 43, NWS Cleveland, OH

July 22, 2006Crawford County, Pennsylvania

NWS Cleveland, OH issued this flash flood warning at Jul 22, 2006, 12:57 PM EDT for Crawford County, Pennsylvania. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2006, 12:57 PM EDT (16:57 UTC)
Expired
Jul 22, 2006, 5:00 PM EDT
In force
4 hr
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 123 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:20 PM EDTFLASH FLOODMeadville, PAMEADVILLE AND POINTS SOUTH ON US 322...SEVERAL ROADS CLOSED. ONE BASEMENT FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCLE 221657
FFWCLE
PAC039-222100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1257 PM EDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA
  THIS INCLUDES THE CITY OF MEADVILLE

* UNTIL 500 PM EDT

* AT 1247 PM EDT...LOCAL LAW ENFORCEMENT AND TRAINED SPOTTER 
REPORTED NUMEROUS AREAS OF HIGH WATER FROM HEAVY RAINFALL OVER THE 
WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
MEADVILLE...SPARTANSBURG AND CAMBRIDGE SPRINGS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. AN ADDITIONAL 1 TO 3 INCHES OF 
RAINFALL IS POSSIBLE OVER THE NEXT SEVERAL HOURS ACROSS THE AREA.

REPORTS RECEIVED ALREADY INCLUDE ROUTE 322 SOUTH OF MEADVILLE 
ALREADY HAVING HIGH WATER ON THE ROADWAY.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 4148 8051 4149 8000 4165 7977 4164 7964
      4182 7962 4185 8050

$$
1 follow-up statement
000 
WGUS71 KCLE 222057
FFSCLE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
457 PM EDT SAT JUL 22 2006

PAC039-222107-
CRAWFORD PA-
457 PM EDT SAT JUL 22 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM EDT FOR CRAWFORD
COUNTY IN NORTHWEST PENNSYLVANIA...

SCATTERED SHOWERS WILL CONTINUE THROUGH THE EVENING HOURS ACROSS 
CRAWFORD COUNTY...HOWEVER THE THREAT FOR HEAVY RAINFALL HAS ENDED.  
RAINFALL AMOUNTS WILL BE LIGHT...GENERALLY ON THE ORDER OF A HALF AN 
INCH OR LESS. 

LAT...LON 4148 8051 4149 8000 4165 7977 4164 7964
      4182 7962 4185 8050

$$

LEINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:28 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 22, 12:28 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1228 PM EDT SAT JUL 22 2006

.SHORT TERM (THIS AFTERNOON)...
LARGE TRANSITION FROM DRY CONDITIONS AND SOME AREAS OF CLR SKIES
ACROSS NW ZONES NR TOL TO FLASH FLOODING ONGIONG ACROSS ASHTABULA
CTY IN NE OH. ADJUSTED WEATHER AND POPS ACROSS FORECAST AREA FOR
THIS AFTERNOON BASED ON RADAR TRENDS. RAINFALL SWINGING THROUGH AREA
FROM SANDUSKY EAST. EXPECTING THIS BAND OF RAINFALL TO CONTINUE TO
SWING THROUGH THE EASTERN PORTIONS OF THE FORECAST AREA THROUGH THE
REMAINDER OF THE AFTERNOON AND EVENING. EXPECTING FAR WESTERN
PORTIONS OF FORECAST AREA TO REMAIN DRY THROUGH AFTERNOON.

ADJUSTED TEMPS CONSIDERABLY LOWER IN SOME AREAS FOR AFTERNOON DUE TO
SHOWERS AND CLOUD COVER ACROSS MUCH OF FORECAST AREA.

&&

.AVIATION(12Z-12Z)...
FIRST OF TWO WAVES PUSHING OFF TO THE EAST TAKING BULK OF
PRECIPITATION WITH IT.  SECOND WAVE PROGGED TO MOVE INTO THE AREA
THIS MORNING AND HELP REDEVELOP SOME PRECIPITATION ACROSS THE
SOUTHERN TIER AREAS FOR THIS MORNING.  LATEST RADAR DATA DOES NOT
SUPPORT THIS SECOND SURGE OF PRECPITATION THAT GUIDANCE IS
SUGGESTING.  SO WILL TAKE THE MIDDLE OF THE ROAD APPROACH AND GO
WITH LINGERING SHOWERS THIS MORNING GIVING WAY TO CLEARING WEST TO
EAST THIS EVENING AND TONIGHT.  WINDS WILL BE LIGHT NORTHERLY
BECOMING VARIABLE.
&&

.SHORT TERM(TDY-MON)...
WHILE FRONT IS SOUTH OF THE AREA...A WAVE OF LOW PRESSURE DEVELOPING
AND MOVING UP ALONG IT FROM A DIGGING UPPER TROUGH IS SPREADING
RAINFALL THROUGH MANY OF THE COUNTIES THIS MORNING.  THE HEAVIEST
RAINFALL IS ACROSS THE SOUTHERN TIER OF COUNTIES. PAST RAINFALL AND
THIS MORNINGS RADAR ESTIMATES/AREA GAGES HAVE LED US TO ISSUE A
FLASH FLOOD WATCH FOR THOSE SOUTHERN COUNTIES FOR THE TODAY PERIOD.

BACK EDGE OF PRECIP LOOKS TO COME ACROSS WITH THE H7
TROUGH...SLOWING SOME AS IT COMES EAST AND THE LOW DEVELOPS A BIT
FURTHER ACROSS PA.  FLOODING POTENTIAL IS THERE DUE TO EFFICIENCY OF
THE RAIN...BUT LUCKILY EVENT WILL BE RELATIVELY SHORT...AS PRECIP
WILL BE DIMINISHING AS THE DAY GOES ON.  EMBEDDED THUNDER POSSIBLE.
TODAYS HIGHS SUPPRESSED BY CLOUD COVER/RAIN.

BY TONIGHT MOST OF THE AREA WILL BE DRY WITH A FEW LINGERING SHOWERS
POSSIBLE ACROSS EASTERN COUNTIES.  FOG POSSIBILITY TONIGHT?
DRIER/COOLER AIR TO FILTER IN FOR TONIGHT OVER WET GROUND.  TEMPS
SHOULD FINALLY GET INTO THE 50S TONIGHT...BUT AROUND 60 ALONG THE
LAKE.  HAVE DROPPED POPS FOR SUNDAY...ALTHOUGH GFS PAINTS
QPF...SUBSIDENCE AND THEREFORE LACK OF INSTABILITY SHOULD KEEP
THINGS DRY WITH THE WEAK H5 WAVE. A COUPLE TWEAKS TO SKY WERE MADE
FOR MONDAY.  THATS IT.

&&

.PREVIOUS LONG TERM(MONDAY THROUGH FRIDAY)...
UPPER TROUGH OVER THE UPPER GREAT LAKES AND NERN U.S. BECOMES LESS
AMPLIFIED THROUGH THE PERIOD AS S/W MOVING THROUGH THE TROUGH EJECTS
OUT TO THE NE EARLY IN PERIOD. A WEAK TROUGH WILL REMAIN OVER THE
AREA THEN THROUGH THE PERIOD THOUGH BECOMING MORE AMPLIFIED AT THE
END. HIGH PRESSURE THROUGH THE OHIO VALLEY WILL PROVIDE FAIR WEATHER
MONDAY AND TUESDAY. THEN COLD FRONT DROPS INTO UPPER LAKES ON
WEDNESDAY...DROPPING SOUTHEAST ACROSS THE STATE THURSDAY...BECOMING
STATIONARY THOUGH THE OHIO VALLEY FRIDAY. WILL CARRY CHC
SHOWERS/THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. TEMPERATURES FAIRLY
CLOSE TO NORMALS...NOTHING TOO EXTREME WITH HIGHS GENERALLY LOW TO
MID 80S AND LOW IN THE LOW TO MID 60S.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...FFA UNTIL 20Z OHZ021>023-029>033-037-038-047.
.PA...NONE.

&&

SHORT TERM UPDATE...ABE
SHORT TERM...OUDEMAN
LONG TERM...WCR
AVIATION...LOMBARDY
Hazardous weather outlook, Jul 22, 5:12 AM EDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
512 AM EDT SAT JUL 22 2006

OHZ021>023-029>033-037-038-047-231100-
SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MORROW-HOLMES-KNOX-
512 AM EDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO AND NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

RAINFALL THIS MORNING MAY BE HEAVY AT TIMES...WITH RAINFALL AMOUNTS
OF ONE TO LOCALLY TWO INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEZ142>149-162>169-OHZ003-006>014-017>020-027-028-036-089-
PAZ001>003-231100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-WYANDOT-CRAWFORD-MARION-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
512 AM EDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OUDEMAN

In the hours before

Local storm report, Jul 22, 7:30 AM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
730 AM EDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      DANVILLE                40.45N 82.26W
07/22/2006                   KNOX               OH   LAW ENFORCEMENT

            STREAM OVER FLOWED ITS BANKS AND FLOWED ACROSS ROADWAY
            AND WAS ONE FOOT DEEP.

&&

LOMBARDY

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.